[FOM] Hao Wang paper?

Xing Taotao xtt at pku.edu.cn
Mon Jul 28 04:21:13 EDT 2003

> Quite a long time ago I read a paper by Hao Wang, that quite impressed me.
> Alas I can't recall the title or publication it was in.  Can someone help?
> It would have been published around, I would guess, late 50's or early to mid
> 60's, possibly in JSL but this could be quite wrong.
> It concerned the matter of building up set theory, or perhaps the whole
> of math, in "stages" indexed perhaps by ordinals; not unlike the paper
> mentioned here recently by Dana Scott.
The paper you had in mind might be 

Hao Wang, "The formalization of mathematics", JSL 19 (1954), 241-266 (reprinted in Hao Wang, A Survey of Mathematical Logic, Peking: Science Press, 1962)

or, if you would mean a paper published in late 1950's,

Hao Wang, "Ordinal numbers and predicative set theory", Zeitschrift f¨¹r mathematische Logik und Grundlagen der Mathematik 5, 1959, 216¨C239. Reprinted also in the above book.

Anyway, I think you can find the answer at http://www.umanitoba.ca/publications/philosophia_mathematica/wang.html#1958
where is located a bibliography of Hao Wang that appeared in Philosophia Mathematica (3) 6 (1998). 

Xing Taotao
Department of Philosophy
Peking University

More information about the FOM mailing list